Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

June 28, 2017

NWS Midland/Odessa, TX issued this special weather statement at Jun 28, 2017, 3:12 PM CDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Jun 28, 2017, 4:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX

The radar

The Midland/Odessa radar (KMAF), 225 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS84 KMAF 282012
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
312 PM CDT WED JUN 28 2017
 
TXZ074-081-282100-
Big Bend Area TX-Davis/Apache Mountains Area TX-
312 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or over Alpine, moving southeast
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Altuda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 10379 3060 10351 3021 10331 3010 10379
TIME...MOT...LOC 2012Z 324DEG 12KT 3037 10368 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 28, 2:31 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 28, 2:31 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Wed Jun 28 2017

.DISCUSSION...
A significant warming trend underway today and tomorrow as 850 mb
temperatures increase over the region. A fairly weak dryline mixing
east through western areas this afternoon may become a focus for a
few thunderstorms through sunset mainly across southeast New Mexico
south through the Davis Mountains. Convection should quickly
diminish after sunset with decreasing instability. Not expecting
widespread severe weather however some storms could be strong,
producing gusty winds, hail and brief heavy rainfall. The dryline
will quickly move east through much of the area Thursday and W/SW
downsloping winds through the afternoon will aid in temperatures
soaring above 100 most locations.

A cold front is still expected to affect portions of the region
Friday and perhaps Saturday as well. Forecast models have backed off
on bringing the front in Friday morning and instead shows the front
attempting a run at far northern zones before stalling then a
second, stronger push late Friday night, likely aided by convection
along the front in the Texas Panhandle. That being said, have made
some adjustments to increase high temperatures Friday and
decrease temperatures across the northern half of the forecast
area Saturday. Confidence in northeast Permian Basin seeing any
precip with the front late Friday is decreasing but will go ahead
and leave mention of the possibility for now. The front is
forecast to lift back north Saturday with the return of southerly
winds at the surface.

Beyond Saturday, the upper pattern becomes somewhat unsettled as
several disturbances move over the region. Best chances will be each
afternoon/evening across the higher terrain region where upslope SE
winds and decent mid level moisture may contribute to thunderstorm
development. High temperatures look to generally be in the 90s mos t
areas Sunday through mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71 102  75 103 /  10   0   0  10
Carlsbad                       68 105  69 102 /  10   0   0  10
Dryden                         72 102  74 101 /  10  10   0   0
Fort Stockton                  72 105  74 105 /  20   0   0  10
Guadalupe Pass                 71  96  71  95 /  10   0   0   0
Hobbs                          66 102  68  99 /  20   0   0  10
Marfa                          60  97  61  97 /  20   0   0  10
Midland Intl Airport           73 104  74 103 /  20   0   0  10
Odessa                         72 104  74 103 /  20   0   0  10
Wink                           70 105  70 105 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/27
Hazardous weather outlook, Jun 28, 1:59 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Wed Jun 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
159 PM CDT Wed Jun 28 2017 /1259 PM MDT Wed Jun 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight chance of thunderstorms this afternoon and evening
from along and west of a line from the central Permian Basin south
to the Big Bend. These storms are not expected to reach severe
levels, but any storm that does develop may still produce gusty winds
and frequent lightning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Hot temperatures will return on Thursday with some areas of the
Permian Basin and Southeast New Mexico nearing 105 degrees. Even
warmer temperatures are possible along the Rio Grande.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 28, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
312 PM CDT WED JUN 28 2017

TXZ074-081-282100-
Big Bend Area TX-Davis/Apache Mountains Area TX-
312 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or over Alpine, moving southeast
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Altuda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 10379 3060 10351 3021 10331 3010 10379
TIME...MOT...LOC 2012Z 324DEG 12KT 3037 10368

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:14 PM CDTAreal Flood AdvisoryMAFBrewster2 hr
Jun 28, 4:18 PM CDTSpecial Weather StatementMAFBrewster42 min
Jun 28, 5:49 PM CDTSpecial Weather StatementMAFPecos41 min
Jun 28, 6:34 PM CDTSpecial Weather StatementMAFPecos26 min
Jun 28, 6:58 PM CDTSpecial Weather StatementMAFPecos47 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.